Pain Management Q&A by Dr. Helm
Rebound headaches are one of the most common causes of daily headache. They occur when you take a medication for a headache, the headache goes away and then returns; and you take another pill and ultimately become dependent on the medication to avoid having the headache. Instead of taking the medication to get rid of the headache, you are now in a situation where the absence of the medication causes the headache. This can be caused by any of the medications used to treat headache, including over-the-counter anti-inflammatory drugs, narcotics, and anti-migraine medications. The treatment is to wean the patient off the medication.
The mechanism by which rebound headaches occur is in unknown. Some writers have suggested that the body becomes tolerant to the medication, but that does not explain why so many different types of medication can cause rebound headaches.
Thank you for your question.
Last Editorial Review: 11/17/2006
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions